Alert archive / Mississippi / Flash Flood Warnings in 2005

Flash Flood Warning 41, NWS Jackson, MS

May 29, 2005Kemper County, Neshoba County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 29, 2005, 2:44 PM CDT for Kemper County, Neshoba County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 2:44 PM CDT (19:44 UTC)
Expired
May 29, 2005, 5:45 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Kemper County, MS, Neshoba County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 111 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 291947
FFWJAN
MSC069-099-292245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI
  SOUTHERN NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 545 PM CDT

* AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR A LINE OF 
THUNDERSTORMS WITH VERY HEAVY RAIN...MOVING NORTH NORTHEAST AT 30 
MPH.  RAINFALL OVER THE NEXT COUPLE OF HOURS SHOULD BE AROUND 2 
INCHES...WHICH WILL RESULT IN STREET FLOODING AND FLOODING OF 
STREAMS AND CREAKS.

THE AREA FROM SOUTHERN NESHOBA INTO CENTRAL KEMPER COUNTY RECEIVED 3 
TO 5 INCHES OF RAIN LAST NIGHT.  A QUICK 1 TO 2 INCHES OF RAIN WOULD 
CREATE AT LEAST MINOR FLOODING PROBLEMS AS THE LINE OF STORMS MOVES 
THROUGH. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DE KALB.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. TURN AROUND...DO NOT DROWN.

LAT...LON 3258 8932 3261 8888 3277 8837 3292 8835
      3283 8888 3270 8932

$$

CRAVEN
1 follow-up statement
000 
WGUS74 KJAN 292123
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
421 PM CDT SUN MAY 29 2005

MSC069-099-292131-
KEMPER MS-NESHOBA MS-
421 PM CDT SUN MAY 29 2005

...THE FLASH FLOOD WARNING FOR NESHOBA AND KEMPER COUNTIES IS
CANCELLED...

THE BAND OF HEAVY RAIN HAS DISSIPATED AND ONLY LIGHT TO MODERATE 
RAIN IS EXPECTED TO CONTINUE OVER THE NEXT COUPLE OF HOURS.  

RADAR ESTIMATED THAT A SMALL AREA OF 1 TO 1.5 INCHES OF RAIN FELL 
WEST OF BLACK WATER OVER THE PAST HOUR.  HOWEVER...WIDESPREAD HEAVY 
RAINFALL AND FLOODING IS NO LONGER EXPECTED. 

ANOTHER QUARTER INCH OF RAIN IS POSSIBLE THROUGH 6 PM BEFORE THE 
RAIN ENDS.

LAT...LON 3258 8932 3261 8888 3277 8837 3292 8835
      3283 8888 3270 8932

$$

CRAVEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 29, 11:45 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 29, 11:45 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1145 AM CDT SUN MAY 29 2005

.DISCUSSION...A WELL-DEFINED SURFACE BOUNDARY EXTENDS FROM BASTROP
TO ROLLING FORK TO NEAR DEKALB LATE THIS MORNING. A MESOSCALE
CONVECTIVE SYSTEM/MCS/ IS CURRENTLY SPREADING WIDESPREAD SHOWER/TSTM
ACTIVITY INTO SOUTHWEST PORTIONS OF THE FORECAST AREA. THE AREA
SOUTH OF THE BOUNDARY AND AHEAD OF THE MCS IS RELATIVELY CLOUD-FREE
AND IS DESTABILIZING. AN 18Z RAOB SHOULD GET A NICE SAMPLING OF THE
PRE-MCS ENVIRONMENT. EXPECT MCS TO CONTINUE NE PROGRESSION ACROSS
ALL OF NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS...AND
CENTRAL MISSISSIPPI AS THE AFTERNOON PROGRESSES. THE AREA RECEIVING
GREATER SURFACE HEATING IS CURRENTLY UNDER A SEVERE THUNDERSTORM
WATCH...A GREATER RISK FOR DAMAGING WIND GUSTS EXISTS THERE BECAUSE
OF GREATER INSTABILITY...BUT THE AREA JUST NORTH OF THE WATCH ALONG
THE INTERSTATE 20 CORRIDOR IS NOT EXEMPT FROM RECEIVING STRONG TO
SEVERE THUNDERSTORMS. HEAVY RAINFALL WILL OCCUR WITH THE STORMS AS
WELL. IN THE PAST 12 TO 18 HRS...THE AREA ALONG AND NORTHWEST OF A
JONESVILLE TO MAYERSVILLE TO DEKALB LINE RECEIVED A WIDESPREAD ONE
TO THREE INCHES OF RAIN. IT APPEARS THE HEAVIER RAINFALL THIS
AFTERNOON WILL STAY SOUTH OF THAT AREA...SO NOT EXPECTING A
SIGNIFICANT FLASH FLOOD RISK.

MINOR UPDATES WERE MADE TO TODAYS AND THIS EVENINGS FORECAST GRIDS
TO ADUST FOR THE LATEST TEMP/CLOUD/WEATHER TRENDS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

EC
Hazardous weather outlook, May 29, 4:42 AM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
442 AM CDT SUN MAY 29 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
300942-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
442 AM CDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS
EVENING ACROSS NORTHEAST LOUISIANA AND CENTRAL
MISSISSIPPI...ESPECIALLY ALONG AND SOUTH OF A BASTROP TO CANTON
TO DE KALB LINE. NORTH OF THAT LINE THERE IS THE THREAT OF STRONG
THUNDERSTORMS. THE MAIN THREAT WILL BE IN THE FORM OF STRAIGHT
LINE WINDS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO CONTINUE AND DEVELOP
OVER MUCH OF THE OUTLOOK AREA TODAY AS A SERIES OF UPPER LEVEL
DISTURBANCES MOVES ACROSS THE AREA. AS THESE UPPER LEVEL
DISTURBANCES MOVE OVER A WARM MOIST ATMOSPHERE SOUTH OF A
STATIONARY BOUNDARY THUNDERSTORMS WILL DEVELOP AND A FEW MAY
BECOME SEVERE. THESE STORMS WILL BE POSSIBLE OF DEVELOPING WIND
GUSTS IN EXCESS OF 60 MPH WITH SMALL HAIL SMALLER THAN THE SIZE
OF A PENNY. NORTH OF THE BOUNDARY THE INSTABILITY WILL BE LESS
AND ONLY A FEW STRONG THUNDERSTORMS ARE EXPECTED CAPABLE OF
PRODUCING WIND GUSTS AROUND 40 TO 50 MPH.

ANY SEVERE WEATHER WILL LIKELY BEGIN TO END AFTER SUNSET BUT
NUMEROUS THUNDERSTORMS...SOME STRONG...ARE STILL EXPECTED OVER
NORTHERN MISSISSIPPI THROUGH THE NIGHT.

...FLOODING...
WITH A STALLED BOUNDARY OVER NORTHERN PORTIONS OF THE OUTLOOK
AREA AND NUMEROUS UPPER LEVEL DISTURBANCES MOVING
THROUGH...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE POSSIBLE. THIS
IS ESPECIALLY SO CLOSE TO THE FRONT MAINLY ALONG THE HIGHWAY 82
CORRIDOR. RAINFALL ACCUMULATIONS OF 1 TO 2 INCHES ARE LIKELY
THROUGH MONDAY MORNING IN THAT AREA WITH ISOLATED AMOUNTS
POSSIBLY APPROACHING 3 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

...DAYS TWO AND THREE...MONDAY AND TUESDAY...
A WET AND STORMY WEATHER PATTERN IS EXPECTED FOR THE MONDAY
THROUGH TUESDAY PERIOD. A VERY MOIST AIRMASS AND INCREASING UPPER
LEVEL SUPPORT WILL TEAM UP WITH A NEARLY STATIONARY FRONTAL
BOUNDARY TO PROVIDE A FAVORABLE ENVIRONMENT FOR HEAVY RAINFALL.
TOTAL RAINFALL DURING THIS PERIOD SHOULD RANGE FROM TWO TO FOUR
INCHES AREA WIDE...WITH LOCALLY HEAVY RAINFALL UP TO SIX INCHES
POSSIBLE. MINOR FLOODING WILL BE POSSIBLE...BUT BECAUSE OF THE
DRY WEATHER IN RECENT WEEKS...SIGNIFICANT FLOODING IS NOT
EXPECTED. IN ADDITION...ORGANIZED THUNDERSTORM ACTIVITY WILL TEND
TO ENHANCE THE RISK FOR A FEW SEVERE WIND GUSTS...ESPECIALLY
MEMORIAL DAY WHEN A SIGNIFICANT UPPER LEVEL DISTURBANCE IS
FORECAST TO TRAVERSE THE REGION.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT MAY BE NEEDED TODAY AND ON MEMORIAL DAY.
PERSONNEL SHOULD KEEP ABREAST OF THE LATEST FORECASTS. AFTER THAT
NO HAZARDOUS WEATHER IS EXPECTED THROUGH SUNDAY JUNE 5TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 29, 2:03 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
203 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             STRINGER                31.87N 89.26W
05/29/2005  1.00 INCH        JASPER             MS   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED IN THE CITY OF STRINGER.

&&

WESTER
Local storm report, May 29, 2:08 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
208 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             MADISON                 32.45N 90.11W
05/29/2005  0.25 INCH        MADISON            MS   EMERGENCY MNGR

            PEA SIZED HAIL REPORTED AT THE MADISON SO OFFICE.

&&

WESTER
Local storm report, May 29, 2:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
217 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND DMG     MONTICELLO              31.55N 90.11W
05/29/2005                   LAWRENCE           MS   LAW ENFORCEMENT

            TREES AND POWER LINES REPORTED DOWN IN MONTICELLO. TREES
            AND POWER LINES ALSO REPORTED DOWN ACROSS THE COUNTY.

&&

WESTER
Local storm report, May 29, 2:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
221 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     HEIDELBERG              31.89N 88.99W
05/29/2005                   JASPER             MS   EMERGENCY MNGR

            TREE FELL ON A POWER LINE, AND BOTH FELL ON A CAR IN
            HEIDELBURG.

&&

WESTER
Local storm report, May 29, 2:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
223 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND DMG     BAY SPRINGS             31.98N 89.28W
05/29/2005                   JASPER             MS   EMERGENCY MNGR

            REPORT OF NUMEROUS TREES DOWN IN BAY SPRINGS.

&&

WESTER
Local storm report, May 29, 2:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     TSTM WND DMG     MADISON                 32.45N 90.11W
05/29/2005                   MADISON            MS   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED LARGE LIMBS DOWN AT HIS HOME IN
            MADISON.

&&

WESTER

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:55 PM CDTSevere Thunderstorm WarningJANIssaquena, Warren50 min
May 28, 10:48 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Yazoo42 min
May 29, 12:20 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds, Warren55 min
May 29, 12:33 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Lincoln42 min
May 29, 12:45 PM CDTSevere Thunderstorm WarningJANForrest, Lamar, Marion60 min
May 29, 1:03 PM CDTSevere Thunderstorm WarningJANCopiah, Covington, Rankin, Simpson, Smith57 min
May 29, 1:11 PM CDTSevere Thunderstorm WarningJANHinds, Madison79 min
May 29, 1:20 PM CDTSevere Thunderstorm WarningJANCovington, Jasper, Jones55 min
May 29, 1:27 PM CDTSevere Thunderstorm WarningJANYazoo33 min
May 29, 1:42 PM CDTSevere Thunderstorm WarningJANScott63 min
May 29, 2:05 PM CDTSevere Thunderstorm WarningJANLeake, Rankin, Scott55 min
May 29, 2:08 PM CDTSevere Thunderstorm WarningJANClarke, Jasper67 min
May 29, 2:14 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton61 min
May 29, 4:12 PM CDTSevere Thunderstorm WarningJANAdams63 min
May 29, 4:44 PM CDTSevere Thunderstorm WarningJANAdams61 min
May 29, 5:17 PM CDTSevere Thunderstorm WarningJANFranklin58 min

Nearby

Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.